MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the patient experienced multiple lvad alarms going off on (b)(6) 2025.Through log files analysis, tech services found a pump off event at 11:13:59, followed by a pump off, driveline disconnect, and low flow alarm at 11:14:00.Patient care staff changed the controller batteries, which did not resolve alarms.Patient care staff then exchanged the controller, which did resolve alarms.It was later reported that the cause of the low flow alarm, pump off alarm, and driveline disconnect were not identified.It was also later reported that the patient experienced brief non-traumatic syncope during the controller exchange.It was later reported the patient experienced another controller alarm on (b)(6) 2025.The patient's wife inspected the controller and found the driveline's backdoor slid out of its "locked" configuration, thinking the patient may have been fidgeting with the mechanism.Tech services reviewed log files but found no alarms correlating with the on (b)(6) 2025 event.Log file review did capture a double power cable disconnect event on 08sep2025 15:04.There was no pump interruption and the ebb functioned as intended.Alarms resolved when battery power was restored.Supplemental information received on 13nov2025 reported that the patient's backup controller (pcx-22134) was exchanged due to continued uncertainty regarding the original cause for the original controller exchange on (b)(6) 2025.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the patient¿s system controller being exchanged in response to an alarm was confirmed via the provided log file.The log file captured a low voltage advisory alarm on (b)(6) 2025 which occurred due to routine use of partially charged 14-volt batteries that were in use for approximately 7-8 hours.The alarm persisted for approximately 7 minutes; then, the patient¿s driveline was disconnected to perform the reported controller exchange.When the patient was connected to their new controller, the routine low voltage advisory alarm was still active, as the patient was still connected to batteries with a low charge; these alarms resolved after the patient¿s power source was switched to charged batteries.The returned system controller (serial number (b)(6) was functionally tested and was found to perform as intended.Atypical alarms were unable to be reproduced, even when the controller¿s power cables were manipulated.Available information for this event indicates that the patient experienced a brief, non-traumatic syncope during the controller exchange with no additional symptoms or complications.The patient was evaluated later that day by an emergency department where pertinent labwork was obtained.Based on the log file data, the controller appeared to have been exchanged in response to a routine low voltage advisory alarm, and the root cause of the reported event could not be correlated to an issue with the system controller.Review of the device history record for the system controller, serial number (b)(6), showed the device was manufactured in accordance with manufacturing and qa specifications.The heartmate ii patient handbook and the heartmate ii instructions for use instructs users on how to exchange their system controllers, and to never exchange their system controller without having a trained, competent caregiver at your side to assist.These sections also state that fully charged 14-volt batteries are expected to power the system for approximately 10-12 hours, depending on activity level.The heartmate ii patient handbook section titled ¿emergency contact list¿) cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The current revisions of the patient handbook and instructions for use (ifu) can be found on the eifu page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23731105
Report Number2916596-2025-07628
Device Sequence Number9667671
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286(17)260507
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/07/2026
Device Model Number106762
Device Catalogue Number106762
Device Lot Number10471244
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2025
Supplement Date Received by Manufacturer12/12/2025
Initial Report FDA Received Date12/05/2025
Supplement Report FDA Received Date12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/14/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight73 KG